Hail, Seward
- When
- April 19, 8:42 PM CST
- Where
- Seward County, 4 mi W of Liberal
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.250, -100.600
13 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 19, 2:10 PM CST, 6 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT MON APR 19 2004 .DISCUSSION... DAYS 1-2... THE STRONG SHORTWAVE TROUGH THAT MOVED THROUGH YESTERDAY PUSHED A FRONT INTO NORTHWEST OKLAHOMA THIS MORNING. THIS FRONT STRETCHED FROM NEAR AMA TO JUST NORTH OF ENID AT 2 PM, AND WAS BASICALLY STALLED OUT. ANY SFC BASED STORMS THIS AFTERNOON WILL BE ALONG THIS FRONT AND WILL NOT AFFECT SW KS. LATE THIS EVENING AS THE SHORTWAVE APPROACHES, A 40-50KT LOW-LEVEL JET WILL DEVELOP ACROSS NORTHERN OKLAHOMA AND SOUTHERN KANSAS. STRONG CONVERGENCE ON THE NORTH SIDE OF THIS JET WILL LEAD TO THUNDERSTORM DEVELOPMENT. SINCE THE STORMS WILL BE ELEVATED, WE DO NOT EXPECT A DAMAGING WIND OR TORNADO THREAT. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE. DESPITE THE MODERATE ELEVATED INSTABILITY, THE SHEAR WILL BE MAINLY CONFINED TO THE LOW LEVELS, WITH FAIRLY UNIFORM FLOW ABOVE 850MB, YIELDING ONLY MODEST ELEVATED SHEAR. POPS WERE RAISED TO 60-70% FOR THE EASTERN PART OF THE FCST AREA, WITH 30-50 POPS CENTRAL AND WEST. ONCE THE WARM ADVECTION PATTERN WEAKENS TOWARD MORNING, THE PRECIP WILL CUT OFF, EVEN THOUGH THE TROUGH AXIS WILL NOT BE THROUGH YET. TUESDAY WILL BE BREEZY AND MILD WITH DOWNSLOPE FLOW BEHIND THE PACIFIC COLD FRONT, AND LITTLE CHANCE FOR RAIN. WITH MOSTLY CLEAR SKIES TUE NIGHT AND LOW DEWPOINTS, LOWS SHOULD EASILY FALL INTO THE 40S, WITH UPPER 30S TO LOWER 40S IN THE NORTH AND WEST. SURFACE HIGH PRESSURE WILL BE PARKED OVER THE CENTRAL AND SOUTHERN PLAINS WEDNESDAY, WITH PARTLY CLOUDY SKIES AND LITTLE CHANCE FOR RAIN. DAYS 3-7... THE LATEST RUN OF THE GFS AGREES WITH THE ECMWF OUT THROUGH 120HRS OR 24/00Z THAT A SIGNIFICANT SHORT WAVE IN THE 5H FLOW WILL CROSS THE ROCKIES AROUND THURSDAY AND PLOW THROUGH SOUTHERN KANSAS AFTERWARDS. THE GFS IS A LITTLE FASTER AND OVERALL DEEPER WITH THIS UPPER FEATURE, AND GENERATES PLENTY OF PRECIP COVERAGE FROM THURSDAY AFTERNOON THROUGH FRIDAY NIGHT. HAVE THEREFORE ADDED CHANCE POPS TO FRIDAY PERIOD, AND KEPT CHC GOING IN EASTERN CWA FRIDAY NIGHT WHILE KEEPING SLIGHT CHC POPS IN CENTRAL CWA FRI NIGHT. AFTER 120 HOURS OR 24/00Z, THE LONG RANGE MODELS DIVERGE IN BOTH THE STRENGTH AND PATH OF THE NEXT UPPER SYSTEM. FOR NOW, LEANED TOWARD THE GFS BUT KEPT SAT-SUN-MON DRY. AS FOR TEMPERATURES, THE GOING FORECAST LOOKED REASONABLE. HIGHS ON FRIDAY MAY BE THWARTED A BIT DUE TO PRECIP. HIGHS BOTH THURSDAY AND FRIDAY WILL DEPEND ON HOW FAR NORTH THE FRONT WILL TRAVEL AS A WARM FRONT NORTHWARD FROM TX/OK. STAYED CLOSE TO MEX GUIDANCE NUMBERS BEYOND FRIDAY, WHICH ARE FAVORING SLIGHTLY BELOW NORMAL. FINCH/BURKE && .PRELIMINARY POINT TEMPS/POPS... DDC 56 77 44 71 / 60 00 00 00 GCK 55 75 40 70 / 40 00 00 00 EHA 53 74 41 70 / 30 00 00 00 LBL 56 77 43 71 / 40 00 00 00 HYS 56 77 43 70 / 50 00 00 00 P28 60 79 47 72 / 70 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1138 AM CDT MON APR 19 2004 KSZ061-062-074-075-084-085-201000- GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS- 1138 AM CDT (1038 AM MDT) MON APR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT LOW HUMIDITIES TODAY WILL RESULT IN RANGELAND FIRE DANGER IN THE VERY HIGH CATEGORY TODAY WEST OF A HUGOTON TO LAKIN LINE. ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 8 PM THIS EVENING, WITH HAIL UP TO QUARTER SIZE IN THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER SUNSET. KSZ030-031-043>046-063>066-076>081-086>090-201000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL- HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD- STAFFORD-TREGO- 1138 AM CDT MON APR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT, WITH HAIL UP TO QUARTER SIZE POSSIBLE WITH THE STRONGEST STORMS. THE BEST CHANCE OF STORMS WILL BE AFTER DARK AS A WARM FRONT BEGINS TO LIFT NORTH INTO SOUTHERN KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. FINCH
The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
13 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391442, 5391443, 5391444, 5390830, 5390831, 5390832, 5390833, 5390834, 5390835, 5390836, 5390837, 5390838, 5390839.